Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 97, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 9, 2007, 8:53 PM EDT for Durham County, Wake County, North Carolina. It was in force for 52 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2007, 8:53 PM EDT (00:53 UTC)
- Expired
- Jun 9, 2007, 9:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
Counties Durham County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 36 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 9:00 PM EDT | HAIL 1 | 5 S Butner, NC | QUARTER SIZE HAIL REPORTED SOUTH OF BUTNER. |
| Jun 9, 9:10 PM EDT | TSTM WND DMG | 11 E Durham, NC | TREE DOWN ACROSS KEMP RD IN EASTERN DURHAM COUNTY. |
| Jun 9, 9:10 PM EDT | TSTM WND DMG | 8 Nnw Raleigh, NC | SEVERAL TREES REPORTED DOWN BY LAW ENFORCEMENT NEAR THE STONY HILLS AREA. |
| Jun 9, 9:10 PM EDT | HAIL 0.75 | 9 Nw Raleigh, NC | PENNY SIZE HAIL REPORTED NEAR NORWOOD RD AND MT VERNON CHURCH RD BY LAW ENFORCEMENT. |
| Jun 9, 9:15 PM EDT | TSTM WND DMG | 11 E Durham, NC | TREE DOWN ACROSS OLD ERWIN RD IN EASTERN DURHAM COUNTY. |
| Jun 9, 9:20 PM EDT | TSTM WND DMG | 11 E Durham, NC | TREE DOWN ACROSS CARPENTER RD IN EASTERN DURHAM COUNTY. |
| Jun 9, 9:25 PM EDT | TSTM WND DMG | 11 E Durham, NC | TREE DOWN ACROSS CORNWALLIS RD IN EASTERN DURHAM COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 2226 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 100054
SVRRAH
NCC063-183-100145-
/O.NEW.KRAH.SV.W.0097.070610T0053Z-070610T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
853 PM EDT SAT JUN 9 2007
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN WAKE COUNTY IN CENTRAL NORTH CAROLINA
EASTERN DURHAM COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 945 PM EDT
* AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES NORTHWEST OF FALLS LAKE...OR ABOUT
OVER CREEDMOOR...MOVING SOUTH AT 25 MPH. PENNY SIZED HAIL AND WINDS
IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
FALLS LAKE...
NORTH RALEIGH...
RDU INTERNATIONAL AIRPORT
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3607 7865 3606 7881 3594 7885 3577 7886
3580 7863 3588 7853 3599 7857
$$
BADGETT/MWS1 follow-up statement
000
WWUS52 KRAH 100149
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
945 PM EDT SAT JUN 9 2007
NCC063-183-100155-
/O.EXP.KRAH.SV.W.0097.000000T0000Z-070610T0145Z/
WAKE NC-DURHAM NC-
945 PM EDT SAT JUN 9 2007
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DURHAM AND NORTHWEST
WAKE COUNTIES EXPIRED AT 945 PM EDT...
THE STORM THAT PROMPED THE SEVERE THUNDERSTORM WARNING FOR WAKE AND
DURHAM COUNTIES HAD WEAKENED AS OF 945 PM... AND THE WARNING WAS
ALLOWED TO EXPIRE.
HOWEVER... STRONG THUNDERSTORMS CONTINUED OVER THE RDU INTERNATIONAL
AIRPORT... MORRISVILLE... AND NORTH RALEIGH... MOVING SOUTH AT 20
MPH.
MORRISVILLE... RALEIGH... AND CARY SHOULD BE PREPARED FOR GUSTY
WINDS TO 45 MPH... AND VERY HEAVY RAIN FOR 15 TO 20 MINUTES.
TAKE SHELTER INDOORS UNTIL THESE STORMS PASS.
NUMEROUS TREES WERE DOWNED IN DURHAM EARLIER WITH THESE STORMS. RDU
INTERNATIONAL AIRPORT HAD A WIND GUST TO 43 MPH.
LAT...LON 3607 7865 3606 7881 3594 7885 3577 7886
3580 7863 3588 7853 3599 7857
$$
BADGETTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:29 PM EDT, 6 hours 24 minutes earlier.
Area forecast discussion, Jun 9, 2:29 PM EDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 229 PM EDT SAT JUN 9 2007 .SYNOPSIS...A WEAK PRESSURE PATTERN WILL PERSIST OVER NORTH CAROLINA INTO MID WEEK. TEMPERATURES WILL COOL SLIGHTLY FROM THE READINGS OF PAST COUPLE OF DAYS. && .NEAR TERM /THROUGH TONIGHT/... CONVECTION SLOW TO DEVELOP THIS AFTERNOON AS EXPECTED. RUC MODEL IS ATTEMPTING TO CLOSE OFF A WEAK LOW OVER SOUTH CAROLINA AND DRIVE SURFACE CONVERGENCE INLAND...TO WELL WEST OF RALEIGH BEFORE SUNSET. THIS LOOKS OVERDONE AND ANY LOW DEVELOPMENT WILL LIKELY BE FURTHER EAST...WITHOUT A FOCUS FOR CONVECTION OVER CENTRAL NORTH CAROLINA. ANY CONVECTION THAT DEVELOPS IN THE EAST MAY PERSIST A FEW HOURS PAST MIDNIGHT WITH THE AID OF EXITING 500 MILLIBAR VORTICITY CENTER. OTHERWISE OVERNIGHT SHOULD BE CALM WITH CURRENT FORECAST LOWS ACCEPTED. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... REFUSE TO GET EXCITED ABOUT ANY LOW LEVEL FEATURE THE MODELS DEVELOP IN THIS WEAK PATTERN. MODELS GET A BIT EXCITED ABOUT POSSIBLE CONVECTION AIDED BY AN INVERTED TROUGH...BUT DIFFER ON PLACEMENT AND TIMING. MOSTLY NORTH TO NORTHEAST FLOW THROUGH THE PERIOD WILL NOT PROVIDE ANY DEEP MOISTURE. SEA BREEZE IS NOT LIKELY TO MAKE MUCH PROGRESS INLAND DURING THIS PERIOD. THUS THE OVERWHELMING CHARACTER OF THE PERIOD WILL BE DRY. TEMPERATURES SLIP A BIT...THOUGH STILL SEVERAL DEGREES ABOVE NORMAL DURING THE AFTERNOON. LOWS MOSTLY 60 TO 65. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... OMEGA BLOCKING PATTERN OVER THE CONTINENTAL UNITED STATES DURING THIS PERIOD. THUS WITH TROUGH OFF THE EAST COAST...SEVERAL WEAK PERTURBATIONS WILL DROP SOUTHEAST. ADDITIONALLY BACK DOOR FRONTS WILL CROSS THE REGION WEDNESDAY AND AGAIN AT THE END OF THE WEEK. AT THIS POINT...RAIN CHANCES LOOK MINIMAL WITH THE POTENTIAL FOR MAINLY DIURNAL CONVECTION. HIGHS GENERALLY IN THE MID 80S WITH LOWS IN THE 60S. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... CUMULUS FIELD DEVELOPING OVER THE REGION...THUS SCATTERED LAYERS 4 TO 6 THOUSAND FEET VISIBILITIES UNRESTRICTED. POTENTIAL FOR WIDELY SCATTERED CONVECTION DEVELOPING MAINLY AFTER 20Z WITH LAYERS BRIEFLY BROKEN IN SHOWERS AND STORMS. RW/TRW LEAST LIKELY GSO/INT VICINITIES...THUS HAVE ONLY MENTIONED BROKEN LAYER 4 TO 5 THOUSAND FEET WITH CB UNTIL 00Z. SLIGHTLY BETTER POTENTIAL RDU-RWI-FAY MAINLY AFTER 22Z THROUGH 01Z. SO INCLUDED VCTS FOR THESE TAF SITES. VFR CONDITIONS AT ALL TAF SITES AFTER 05Z. LIGHT NORTH TO NORTHWEST WINDS 8 TO 10 MPH BECOMING LIGHT NORTHEAST AFTER 04Z. DID NOT INCLUDE FOG AT ANY TAF SITES OVERNIGHT AS EXPECT LIGHT BREEZE AND DRIER AIR WORKING IN. POTENTIAL FOR FOG IF RAIN OCCUR AT OR IN THE VICINITY ESPECIALLY FAY/RWI. HIGH PRESSURE WILL BUILD OVER THE AREA DURING SUNDAY WITH DRIER...LESS HUMID AIR OVER THE REGION. THUS VFR CONDITIONS. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && LONG TERM...RA AVIATION...RA
Hazardous weather outlook, Jun 9, 6:45 PM EDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 645 PM EDT SAT JUN 9 2007 NCZ007>011-021>028-038>043-073>078-083>086-088-089-101000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 645 PM EDT SAT JUN 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...THIS EVENING THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING ACROSS EASTERN SECTIONS OF CENTRAL NORTH CAROLINA. THIS IS ROUGHLY ALONG AND EAST OF LINE EXTENDING FROM NEAR ROXBORO TO SILER CITY TO LAURINBURG. AN UPPER LEVEL DISTURBANCE IN THE NORTHWEST FLOW ALOFT WILL APPROACH THE REGION THIS EVENING. THIS WILL MOVE A TOP A COLD FRONT THAT WILL MOVE SOUTH THROUGH CENTRAL NORTH CAROLINA OVERNIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA EARLY THIS EVENING... AND SPREAD SOUTH INTO CENTRAL NORTH CAROLINA THIS EVENING. A FEW OF THE STORMS MAY BECOME LOCALLY INTENSE OR SEVERE THROUGH LATE EVENING. THE MAIN THREAT WILL BE DAMAGING DOWNBURST WINDS TO 60 MPH... AND PENNY SIZED HAIL. THE SEVERE THREAT WILL END AROUND MIDNIGHT AS THE AIR MASS COOLS AND STABILIZES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED IN THE TRIANGLE AREA THIS EVENING. BADGETT
In the hours before
Special weather statement, Jun 9, 7:05 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 705 PM EDT SAT JUN 9 2007 NCZ007>010-024>027-041-100005- DURHAM-FRANKLIN-GRANVILLE-NASH-ORANGE-PERSON-VANCE-WAKE-WARREN- 705 PM EDT SAT JUN 9 2007 ...SCATTERED STRONG THUNDERSTORMS APPROACHING NORTHERN PERSON... VANCE... AND GRANVILLE COUNTIES FROM THE NORTH... AT 705 PM EDT... NATIONAL WEATHER SERVICE RADAR INDICATED SCATTERED STRONG THUNDERSTORMS NEAR SOUTH BOSTON VIRGINIA. THESE STORMS WERE MOVING RAPIDLY SOUTH AT 40 MPH TOWARD NORTHERN PERSON... GRANVILLE... AND VANCE COUNTIES. THESE STORMS ARE EXPECTED TO MOVE INTO THE VIRGILINA... BETHEL HILL... STOVALL... OAK HILL... AND ROXBORO AREAS OF PERSON... VANCE... AND GRANVILLE COUNTIES BETWEEN 715 PM AND 730 PM. GUSTY WINDS OF 30 TO 40 MPH... BRIEF VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. TAKE SHELTER INDOORS WHEN THUNDER IS FIRST HEARD OR THE SKY DARKENS TO THE NORTH. IF BOATING ON AREA LAKES INCLUDING KERR LAKE... SEEK SAFE HARBOR NOW. BADGETT
Special weather statement, Jun 9, 8:35 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 835 PM EDT SAT JUN 9 2007 NCZ007>009-024>026-040-041-100130- CHATHAM-DURHAM-FRANKLIN-GRANVILLE-ORANGE-PERSON-VANCE-WAKE- 835 PM EDT SAT JUN 9 2007 ...SCATTERED STRONG THUNDERSTORMS MOVING SOUTH ACROSS PERSON... CENTRAL AND SOUTHERN GRANVILLE... AND VANCE COUNTIES... AT 835 PM EDT... NATIONAL WEATHER SERVICE RADAR INDICATED STRONG THUNDERSTORMS OVER STEM...OR ABOUT 6 MILES NORTH OF CREEDMOOR... MOVING SOUTH AT 20 MPH. OTHER THUNDERSTORMS WERE LOCATED JUST WEST OF ROXBORO... AND 5 MILES NORTH OF OXFORD... MOVING SOUTH AT 20 MPH. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. SCATTERED THUNDERSTORMS WILL MOVE ACROSS PERSON... NORTHEAST ORANGE... NORTHERN DURHAM... CENTRAL AND SOUTHERN GRANVILLE... AND VANCE COUNTIES THROUGH 930 PM. THIS INCLUDES THE AREAS FROM ROXBORO TO CREEDMOOR... BUTNER... DURHAM... FALLS LAKE... AND HENDERSON. THESE STORMS WILL LIKELY MOVE INTO THE NORTHERN PART OF THE TRIANGLE AREA INCLUDING DURHAM AND NORTH RALEIGH BEFORE 930 PM. FIND SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. BADGETT
Local storm report, Jun 9, 8:50 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
850 PM EDT SAT JUN 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL BEREA 36.32N 78.73W
06/09/2007 E1.00 INCH GRANVILLE NC PUBLIC
QUARTER SIZE HAIL REPORTED IN THE TOWN OF BEREA.
&&
BSDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:45 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 30 min |
| Jun 9, 9:29 PM EDT | Severe Thunderstorm Warning | RAH | Durham | 31 min |
| Jun 9, 9:43 PM EDT | Severe Thunderstorm Warning | RAH | Chatham | 47 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.